Advertisement

Designs, Codes and Cryptography

, Volume 51, Issue 3, pp 301–314 | Cite as

Finite field elements of high order arising from modular curves

  • Jessica F. Burkhart
  • Neil J. Calkin
  • Shuhong Gao
  • Justine C. Hyde-Volpe
  • Kevin James
  • Hiren Maharaj
  • Shelly Manber
  • Jared Ruiz
  • Ethan Smith
Article

Abstract

In this paper, we recursively construct explicit elements of provably high order in finite fields. We do this using the recursive formulas developed by Elkies to describe explicit modular towers. In particular, we give two explicit constructions based on two examples of his formulas and demonstrate that the resulting elements have high order. Between the two constructions, we are able to generate high order elements in every characteristic. Despite the use of the modular recursions of Elkies, our methods are quite elementary and require no knowledge of modular curves. We compare our results to a recent result of Voloch. In order to do this, we state and prove a slightly more refined version of a special case of his result.

Keywords

Finite field Modular curves 

Mathematics Subject Classification (2000)

11T71 11T55 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bosma W., Cannon J., Playoust C.: The Magma algebra system. I. The user language. J. Symbolic Comput. 24(3–4), 235–265 (1997) (Computational algebra and number theory, London, 1993)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Cheng Q.: the construction of finite field elements of large order. Finite Fields Appl. 11(3), 358–366 (2005)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Cheng Q.: finite field extensions with large order elements. SIAM J. Discrete Math 21(3), 726–730 (2007)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Conflitti A.: On elements of high order in finite fields. In: Cryptography and Computational Number Theory Singapore, 1999. Progr. Comput. Sci. Appl. Logic, vol. 20, pp. 11–14. Birkhäuser, Basel (2001).Google Scholar
  5. 5.
    Elkies N.D.: Explicit modular towers. In: Proceedings of the Thirty-Fifth Annual Allerton Conference on Communication, Control and Computing. Univ. of Illinois at Urbana-Champaign (1998).Google Scholar
  6. 6.
    Gao S.: Elements of provable high orders in finite fields. Proc. Amer. Math. Soc. 127(6), 1615–1623 (1999)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Gao S., Vanstone S.A.: On orders of optimal normal basis generators. Math. Comp. 64(211), 1227–1233 (1995)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Gao S., von zur Gathen J., Panario D.: Gauss periods: orders and cryptographical applications. Math. Comp 67(221), 343–352 (1998) (With microfiche supplement)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Garcia A., Stichtenoth H.: A tower of Artin-Schreier extensions of function fields attaining the Drinfel′ d-Vlăduţ bound. Invent. Math. 121(1), 211–222 (1995)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Garcia A., Stichtenoth H.: Asymptotically good towers of function fields over finite fields. C. R. Acad. Sci. Paris Sér. I Math. 322(11), 1067–1070 (1996)MATHMathSciNetGoogle Scholar
  11. 11.
    Ireland K., Rosen M.: A Classical Introduction to Modern Number Theory, 2nd edn. Springer-Verlag, New York (1990)MATHGoogle Scholar
  12. 12.
    Voloch J.F.: On the order of points on curves over finite fields. Integers. 7(A49), 4 (2007)MathSciNetGoogle Scholar
  13. 13.
    von zur Gathen J., Shparlinski I.: Orders of Gauss periods in finite fields. In: Algorithms and Computations, Cairns, 1995. Lecture Notes in Comput. Sci., vol. 1004, pp. 208–215. Springer, Berlin (1995) (Also appeared as Orders of Gauss periods in finite fields. Applicable Algebra in Engineering, Communication and Computing, 9, 1998, 15–24).Google Scholar
  14. 14.
    von zur Gathen J., Shparlinski I.: Gauß periods in finite fields. In: Finite Fields and Applications, Augsburg, 1999, pp. 162–177. Springer, Berlin (2001).Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  • Jessica F. Burkhart
    • 1
  • Neil J. Calkin
    • 1
  • Shuhong Gao
    • 1
  • Justine C. Hyde-Volpe
    • 1
  • Kevin James
    • 1
  • Hiren Maharaj
    • 1
  • Shelly Manber
    • 2
  • Jared Ruiz
    • 3
  • Ethan Smith
    • 1
  1. 1.Department of Mathematical SciencesClemson UniversityClemsonUSA
  2. 2.Department of MathematicsMassachusetts Institute of TechnologyCambridgeUSA
  3. 3.Department of Mathematics and StatisticsYoungstown State UniversityYoungstownUSA

Personalised recommendations